Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 38, NWS Memphis, TN

May 24, 2018Craighead County, Poinsett County, Arkansas

NWS Memphis, TN issued this flash flood warning at May 24, 2018, 3:24 PM CDT for Craighead County, Poinsett County, Arkansas. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2018, 3:24 PM CDT (20:24 UTC)
Expired
May 24, 2018, 5:14 PM CDT
In force
110 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Craighead County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 106 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
271 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WGUS54 KMEG 242024
FFWMEG
ARC031-111-242330-
/O.NEW.KMEG.FF.W.0038.180524T2024Z-180524T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
324 PM CDT THU MAY 24 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southwestern Craighead County in eastern Arkansas...
  Northwestern Poinsett County in eastern Arkansas...

* Until 630 PM CDT.

* At 324 PM CDT...Doppler Radar estimates 1 to 3 inches of rain has 
  occurred over the past hour. Additional rainfall of 1 to 2 inches 
  will be possible through 5 PM CDT. 

* Some locations that will experience flooding include...
  Jonesboro, Harrisburg, Weiner, Cash, Egypt, Greenfield, Valley
  View, Dryden, Risher, Winesburg, Gilkerson, Otwell, Cary and
  Craighead Forest Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3580 9103 3586 9104 3587 9103 3589 9103
      3588 9091 3575 9063 3554 9070 3556 9086
      3565 9091 3580 9104

$$
1 follow-up statement
386 
WGUS74 KMEG 242214
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
514 PM CDT THU MAY 24 2018

ARC031-111-242224-
/O.CAN.KMEG.FF.W.0038.000000T0000Z-180524T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craighead AR-Poinsett AR-
514 PM CDT THU MAY 24 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CRAIGHEAD AND
NORTHWESTERN POINSETT COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3580 9103 3586 9104 3587 9103 3589 9103
      3588 9091 3575 9063 3554 9070 3556 9086
      3565 9091 3580 9104

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 24, 12:39 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 24, 12:39 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
1239 PM CDT Thu May 24 2018

.UPDATE...
Updated for 00Z Aviation Forecast Discussion below.

&&

.PREV DISCUSSION... /issued 1122 AM CDT Thu May 24 2018/

UPDATE...

Quick update to remove morning wording. The forecast is on track
with temperatures topping out in the mid to upper 80s. Showers and
thunderstorms are expected to develop across the western half of
the forecast area by early afternoon. A few strong storms
are possible with gusty winds and heavy rainfall as the main
threats.

AC3

PREV DISCUSSION... /issued 640 AM CDT Thu May 24 2018/

UPDATE...
Updated to include the 12z aviation discussion.

PREV DISCUSSION... /issued 353 AM CDT Thu May 24 2018/

DISCUSSION...

Currently...Weak upper level high pressure prevails over the area
while surface high pressure is nudging in from the Ohio Valley. A
very weak stalled back door front extends from North Mississippi
into Eastern Arkansas. A few showers are developing near this
boundary this morning across north central Arkansas. Some patchy
fog has developed though coverage is less than the past couple of
nights. Temps range from the mid 60s at Paris to lower 70s in the
Delta.

Today and tonight...Should be similar to yesterday. Drier air
trying to work into northeast sections of the forecast area
should keep much of West Tennessee dry again this afternoon.
Expect isolated to scattered coverage invof the stalled weak front
from North Mississippi into Eastern Arkansas with Memphis on the
fringe. SBCAPES will reach 2000-2500 j/kg this afternoon along
that corridor while winds aloft remain weak. Expect pulse type
storms in this environment. A few strong storm are possible with
gutsy winds. Locally heavy rain is possible with the slow movement
of storms. Storms will dissipate in the early evening with some
patchy fog developing overnight.

Friday and Saturday...A mid level trough will move into the Mid-
Mississippi Valley on Friday and linger into Saturday. This will
result in an uptick in shower and thunderstorms coverage. A few
strong storms will be possible. Highs will be in the mid to upper
80s with lows around 70.

Sunday through Wednesday...Attention turns to the Gulf of Mexico
and the disturbance that is forecast to move north into the Gulf
Coast states on Sunday. The GFS continues to have a more eastern
track moving the system to the AL/GA line by Monday and stalling
it for a couple of days. This track would tend to keep the
heaviest rain east of the Mid-South. The ECMWF moves the system up
the Lower Mississippi River Valley which would result in more rain
for the Mid-South especially across eastern sections. Both
ensemble systems seem to fall in line with their respective
operational versions. Have gone with a blend at this point
favoring higher pops in the southern/eastern parts of the forecast
area. Highs will range from the mid 80s southeast to around 90
across eastern Arkansas where rain chances should be lower.

SJM

&&

.AVIATION...
18Z TAFs

Primary concern remains TSRA through the late afternoon. GOES East
imagery showed an apparent boundary extending from north of TUP
through MEM, to just south of JBR at 1730Z. Towering cumulus
(TCU) was noted along this boundary, a precursor to SHRA/TSRA
development. TCU was most dense and agitated in the vicinity of
MEM.

Once storms form this afternoon, they will likely drift WNW at 5
to 10 knots, but likely interact with outflow boundaries from
adjacent storms, pulsing and otherwise propagating erratically.
There will be a microburst potential from 18Z through around 23Z.

For the evening, NAM model and to lesser extent the HRRR, depicted
TSRA transitioning to SHRA beyond 01Z, maintained into the late
evening ahead of an upper trof over Ozarks. Other models such as
the RAP depicted dry conditions by 03Z. Bottom line, TS potential
at the onset of MEM arrival push appears minimal and below
mentionable thresholds in the 18Z TAF.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 24, 4:01 AM CDT, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
401 AM CDT Thu May 24 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
401 AM CDT Thu May 24 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Patchy dense fog is possible this morning. Use caution while
driving this morning.

A few strong thunderstorms are possible south of a line from
Pocahontas Arkansas to Memphis Tennessee to Tupelo Mississippi,
mainly during the afternoon hours. The primary threats are
lightning, heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong thunderstorms will be possible, mainly during the
afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

SJM

In the hours before

Special weather statement, May 24, 2:04 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
204 PM CDT THU MAY 24 2018

TNZ088-241930-
Shelby TN-
204 PM CDT THU MAY 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...

Southeastern Shelby County in southwestern Tennessee...

At 204 PM CDT...a strong thunderstorm producing pea to dime size
hail or larger and winds to 50 mph was located over Southeast
Memphis, or over Germantown. This storm was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Shelby County should monitor this storm
closely.

LAT...LON 3502 8978 3502 8992 3517 8995 3518 8974
TIME...MOT...LOC 1904Z 179DEG 4KT 3508 8984
Special weather statement, May 24, 2:19 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
219 PM CDT THU MAY 24 2018

MSZ001-241945-
DeSoto MS-
219 PM CDT THU MAY 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Northwestern DeSoto County in northeastern Mississippi...

At 218 PM CDT...a strong thunderstorm producing penny size hail and
winds to 50 mph was located over Walls, or near T O Fuller State
Park, moving north at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern DeSoto County should monitor this storm
closely.

LAT...LON 3500 9011 3495 9011 3495 9022 3500 9022
TIME...MOT...LOC 1918Z 177DEG 5KT 3498 9017
Special weather statement, May 24, 2:34 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
234 PM CDT THU MAY 24 2018

MSZ001-TNZ088-242000-
DeSoto MS-Shelby TN-
234 PM CDT THU MAY 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...

Northeastern DeSoto County in northeastern Mississippi...
South central Shelby County in southwestern Tennessee...

At 233 PM CDT...a strong thunderstorm producing pea to dime size
hail winds to 50 mph was located near Olive Branch. This storm was
nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern DeSoto and south central Shelby Counties
should monitor this storm closely.

LAT...LON 3504 8993 3505 8975 3493 8972 3492 8972
      3488 8991
TIME...MOT...LOC 1933Z 055DEG 1KT 3501 8985
Special weather statement, May 24, 2:49 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
249 PM CDT THU MAY 24 2018

MSZ001-242030-
DeSoto MS-
249 PM CDT THU MAY 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...

Southeastern DeSoto County in northeastern Mississippi...

At 248 PM CDT...a strong thunderstorm producing dime to penny size
hail and winds to 50 mph was located over Olive Branch, moving south
at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern DeSoto County should monitor this storm
closely.

LAT...LON 3477 8993 3490 8992 3493 8972 3478 8972
TIME...MOT...LOC 1948Z 338DEG 5KT 3494 8983
Special weather statement, May 24, 2:53 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
253 PM CDT THU MAY 24 2018

ARZ026-027-242045-
Poinsett AR-Craighead AR-
253 PM CDT THU MAY 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 PM CDT
FOR...

North central Poinsett County in eastern Arkansas...
Southwestern Craighead County in eastern Arkansas...

At 253 PM CDT...a strong thunderstorm producing pea to dime size
hail and winds at least 45 mph was located near Cash, or 11 miles
southwest of Jonesboro. This storm was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in north central Poinsett and southwestern Craighead Counties
should monitor this storm closely.

LAT...LON 3587 9097 3574 9061 3561 9066 3574 9097
TIME...MOT...LOC 1953Z 325DEG 3KT 3575 9086
Special weather statement, May 24, 3:06 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
306 PM CDT THU MAY 24 2018

MSZ001-242030-
DeSoto MS-
306 PM CDT THU MAY 24 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...

Northeastern DeSoto County in northeastern Mississippi...

At 305 PM CDT...a strong thunderstorm producing pea size hail and
winds to 45 mph was located southwest of Olive Branch. This storm
was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern DeSoto County should monitor this storm
closely.

LAT...LON 3483 8979 3487 8998 3497 8993 3495 8974
TIME...MOT...LOC 2005Z 208DEG 3KT 3493 8989

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:53 PM CDTSpecial Weather StatementMEGCraighead52 min
May 24, 2:59 PM CDTAreal Flood AdvisoryMEGCraighead, Lawrence, Poinsett61 min
May 24, 3:37 PM CDTSpecial Weather StatementMEGCross38 min
May 24, 3:48 PM CDTSpecial Weather StatementMEGCross27 min

Nearby

Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.